Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2003, 4:41 PM EDT for Jackson County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 1, 2003, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 84 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS53 KGRR 012041
SVRGRR
MIC075-012145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
441 PM EDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 545 PM EDT
* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF JACKSON...MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MUNITH AROUND 500 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4218 8441 4233 8455 4238 8446 4243 8437
4244 8413 4227 8413
$$
IOD 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:56 AM EDT, 13 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 2:56 AM EDT, 13 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 255 AM EDT THU AUG 01 2003 SHORT TERM DISCUSSION... VERY STAGNANT PATTERN IS FORECAST TO CONTINUE THROUGH THE SHORT TERM AND BEYOND. UPPER LOW IS CURRENTLY SEEN SPINNING IN THE WATER VAPOR IMAGERY OVER THE ARROWHEAD OF MINNESOTA. MODEL GUIDANCE IS VERY SIMILAR IN BRINGING THE LOW VERY SLOWLY SOUTH WITH TIME TO BE LOCATED SOMEWHERE OVER THE NORTHERN HALF OF WISCONSIN BY 12Z SUNDAY. THE FORECAST AREA WILL BECOME INCREASINGLY UNDER THE INFLUENCE OF THE UPPER LOW AS IT DRIFTS SOUTHWARD...WHICH MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS. TRYING TO NAIL DOWN TIMES WHEN THE CHANCES WILL BE THE HIGHEST WILL BE THE DIFFICULTY. AFTERNOON AND EVENING HOURS THE NEXT FEW DAYS WILL HAVE THE MOST PREVALENT ACTIVITY AS CONVECTION WITH UPPER LOWS IS HIGHLY DIURNAL. CHANCES FOR SEVERE WILL NEED TO BE MONITORED AS WELL...AS A COOL UPPER LOW / AUGUST SUN COMBO WILL LEAD TO ENOUGH INSTABILITY TO PRODUCE LOW END SEVERE HAIL AND WIND. AS FOR TODAY...HARD TO ARGUE WITH THE LIKELY POPS (60 PCT) ALREADY IN THE FORECAST. WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER WISCONSIN THAT WILL ADVECT INTO THE AREA TODAY. THE LIFT ASSOCIATED WITH THE WAVE COMBINED WITH INCREASING INSTABILITY SHOULD LEAD TO FAIRLY GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS. GUIDANCE TENDS TO AGREE WITH POPS GENERALLY ANYWHERE FROM 50-80 PCT. FEEL THERE WILL BE A LITTLE BIT MORE IN THE WAY OF CLOUD COVER TODAY WHICH SHOULD KEEP HIGHS NEAR OR SLIGHTLY BLO YESTERDAY/S VALUES. TONIGHT...WILL CARRY OVER THE LIKELY POP AS CONVECTION THAT FIRES SPORADICALLY THIS AFTERNOON WILL LAST WELL INTO THE EVENING. OUTFLOW BOUNDARIES FROM THE CURRENT CONVECTION...THE LAKE BREEZE AND A WEAK WARM FRONT IN THE AREA WILL ALL LIKELY BE A FOCUS FOR STORMS. LOW TEMPS IN THE LOWER TO MIDDLE 60S WILL BE COMMON PLACE. SATURDAY AND SATURDAY NIGHT...THE BEAT GOES ON AS THE UPPER LOW DROPS INTO WISCONSIN. SURFACE REFLECTION OF THE UPPER LOW WILL MOVE INTO LOWER MICHIGAN SATURDAY AND SLOWLY MOVE ACROSS THE STATE INTO SUNDAY MORNING. WILL BUMP UP POPS FROM 40 TO 50 PCT BOTH PERIODS AS THE FLARE UP OF CONVECTION SHOULD OCCUR ONCE AGAIN SATURDAY AFTERNOON AND EVENING GIVEN THE CLOSER PROXIMITY OF BOTH THE UPPER AND SURFACE LOWS. GOING FORECAST HIGHS AND LOWS IN THIS PERIOD LOOK TO BE ON THE MARK. DUKE EXTENDED FORECAST DISCUSSION... THE MEDIUM RANGE MODELS CONTINUE TO BE IN REALLY GOOD AGREEMENT CONCERNING THE UPPER LOW THROUGH THU OF NEXT WEEK. THE MODELS HAVE THE UPPER LOW MOVING OVER THE STATE DURING THE DAY ON MON AND THEN THEY HAVE IT MOVING JUST EAST OF THE STATE BY LATE TUE. THE PROBLEM IS THAT THE LOW IS NOT EXPECTED TO MOVE FAR ENOUGH EAST TO RELINQUISH ITS CONTROL ON OUR WEATHER THROUGH THE PERIOD. WITH THE UPPER LOW APPROACHING/MOVING OVERHEAD SUN THROUGH TUE...THE BEST CHCS OF SHOWERS AND THUNDERSTORMS WILL BE FOUND THESE THREE DAYS. THIS CONVECTION WILL BE MAINLY CONFINED TO THE AFTERNOON AND EVENING HOURS DUE TO THE DAYTIME INSTABILITY PRODUCED WITH THE AUG SUNSHINE...SO THESE DAYS WILL NOT BE A WASHOUT. AS THE UPPER LOW AND ITS ASSOCIATED COLD POOL ALOFT MOVE EAST...WED AND THU WILL SEE LESS OF A CHC OF CONVECTION. HOWEVER...IT LOOKS LIKE THE CHC IS HIGH ENOUGH YET TO STILL KEEP THE MENTION IN THE FORECAST. TEMPS AGAIN WILL NOT CHANGE MUCH THROUGH THE PERIOD AS HIGHS REMAIN IN THE UPPER 70S TO NEAR 80 THROUGH MOST OF THE PERIOD. NJJ .GRR...NONE.
Hazardous weather outlook, Aug 1, 6:46 AM EDT, 9 hours 55 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 646 AM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ALL OF SOUTHWEST LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY BY THE STORM PREDICTION CENTER. THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN...WITH THE MOST LIKELY TIME BEING BETWEEN 100 PM AND MIDNIGHT. STORMS TODAY WILL LIKELY CONTAIN HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS TO 30 MPH. THE STRONGEST OF STORMS COULD CONTAIN HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJD
In the hours before
Special weather statement, Aug 1, 11:02 AM EDT, 5 hours 39 minutes before
MIZ051-052-057>059-064>067-071>074-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, Aug 1, 2:42 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0242 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM BATTLE CREEK MI 0.50 IN HAIL
08/01/03 CALHOUN
0220 PM BATTLE CREEK MI 60 MPH WIND GUST
08/01/03 CALHOUN
0140 PM BATTLE CREEK MI WIND DAMAGE
08/01/03 CALHOUN TREES DOWN
0125 PM CHARLOTTE MI WIND DAMAGE
08/01/03 EATON TREES DOWN
0117 PM DIMONDALE MI 0.75 IN HAIL
08/01/03 EATON
0103 PM WACOUSTA MI 1.75 IN HAIL
08/01/03 CLINTON
1250 PM 10 NW BATTLE CREEK MI WIND DAMAGE
08/01/03 KALAMAZOO TREES DOWN
MJKLocal storm report, Aug 1, 2:54 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0254 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM JACKSON MI 77 MPH WIND GUST
08/01/03 JACKSON
MJKSpecial weather statement, Aug 1, 3:49 PM EDT, 52 minutes before
MIZ051-052-057>059-012015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT FRI AUG 1 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT
IN SOUTH CENTRAL MICHIGAN
IONIA AND CLINTON
MJSSpecial weather statement, Aug 1, 3:52 PM EDT, 49 minutes before
MIZ064>067-071>074-020200-
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN HEADER
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A NEW SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THIS WATCH REPLACES THE OLD WATCH FOR THESE COUNTIES AND IS
IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJS MWHLocal storm report, Aug 1, 4:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0440 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM SCHOOLCRAFT MI 0.75 IN HAIL
08/01/03 KALAMAZOO HAIL FELL IN SCHOOLCRAFT
AND VICKSBURG
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 12:17 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 58 min |
| Aug 1, 12:22 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 53 min |
| Aug 1, 12:39 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 51 min |
| Aug 1, 12:59 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 31 min |
| Aug 1, 1:01 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 59 min |
| Aug 1, 1:20 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 55 min |
| Aug 1, 1:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 36 min |
| Aug 1, 1:27 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 33 min |
| Aug 1, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 75 min |
| Aug 1, 1:57 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 33 min |
| Aug 1, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Aug 1, 2:25 PM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Aug 1, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 59 min |
| Aug 1, 4:33 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 57 min |
| Aug 1, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 53 min |
| Aug 1, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Aug 1, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 43 min |
| Aug 1, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 62 min |
| Aug 1, 7:38 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.